Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Mar 10, 2021, 6:23 PM CST for Ramsey County, Washington County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 10, 2021, 6:23 PM CST (00:23 UTC)
- Expired
- Mar 10, 2021, 7:00 PM CST
- In force
- 37 min
- Issued by
- NWS Twin Cities, MN
Counties Ramsey County, MN, Washington County, MN
The radar
The Minneapolis radar (KMPX), 45 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
647
WWUS83 KMPX 110023
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
623 PM CST Wed Mar 10 2021
MNZ061>063-070-110100-
Anoka-Washington-Dakota-Ramsey-
623 PM CST Wed Mar 10 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
DAKOTA...EAST CENTRAL ANOKA...WESTERN WASHINGTON AND RAMSEY
COUNTIES...
At 623 PM CST, strong thunderstorms were clustered over St. Paul,
moving northeast at 50 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
St. Paul, Eagan, Woodbury, Maplewood, Cottage Grove, Inver Grove
Heights, Roseville, Oakdale, Shoreview, White Bear Lake, Rosemount
and Lino Lakes.
LAT...LON 4477 9286 4475 9311 4484 9318 4501 9318
4530 9302 4529 9290
TIME...MOT...LOC 0023Z 211DEG 42KT 4494 9309
$$
ETAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Mar 10, 3:28 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Mar 10, 3:28 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
328 PM CST Wed Mar 10 2021
.SHORT TERM...(This evening through Thursday night)
Issued at 328 PM CST Wed Mar 10 2021
It will be a very busy 12 hours or so with the surface low currently
down by Sioux City, IA coming up through the Twin Cities on its way
to central Lake Superior by Thursday morning. With that low comes
the threat for heavy snow out toward Alexandria, severe thunderstorm
over southeast MN, and a stinger jet with strong synoptic scale
winds behind the cold front tonight.
We'll start with the severe threat. Thinking here has not changed
much. We've seen a strong warm front setup from Blue Earth (city),
to Hastings and over to between Ladysmith and Chippewa Falls. This
is about as far west as it will make it this afternoon. We've seen
500-1000 j/kg of mlCAPE come up into the Albert Lea area and we
expect this to advect north into Dakota and Pierce counties, hence
why you see the northern extent you do on the tornado watch. If a
cell can become rooted on this boundary, it will easily become
supercellular given the shear, with wind and tornadoes being the
primary hazards. Still, the area from Elysian up to Cottage Grove is
the zone of most concern.
Back to the west, it's winter. A strong deformation band is setting
up, as evidenced by the baroclinic leaf on water vapor and the heavy
band of precip on radar developing back toward Huron, SD. A
preponderance of short term models show a band of 6-9 inches of snow
along our northwest CWA boundary and issued a Winter Storm Warning
where the HREF Probability Matched Mean snowfall exceeded 6 inches.
We may need to add Laq Qui Parle county to this warning, but
confidence in warning level snows is greatest from Morris up to
Staples, so we upgraded those counties for now. There will be an
incredibly tight gradient in snowfall to the east of the main
deformation band and its not out of the realm of possibility that
this is a warning or nothing kind of event, but left an advisory
buffer to the south and east of the warning.
Behind the cold front, it looks like a classic stinger jet setup
over southeast MN. Continued with the wind advisory here, but mean
wind gusts from the HopWRF are over 50 mph in much of our wind
advisory area, which has support from the top of the mixing channel
we're seeing on BUFKIT soundings. Don't know if we'll go full high
wind warning on the winds, but a gust or two up in that vicinity
will be possible from about 9pm to 3am.
For the rest of the short term, deformation precip pulls out of
central MN and northwest WI pretty quick Thursday morning, but did
have to slow that timing down some. It will be much colder in the
wake of this system, though highs in the upper 30s to mid 40s are
actually near our seasonal norms. As much as you may want it, we're
not quite to the time where highs in the 60s are a normal thing!
Thursday night, did push us to a dry forecast, with the trough going
across northern MN into northwest WI not looking to have enough
moisture to do much more than create some mid-level clouds.
.LONG TERM...(Friday through Wednesday)
Issued at 328 PM CST Wed Mar 10 2021
The overall message of the long term forecast has not changed
significantly over the last 24 hours, that being seasonal to just
below normal temperatures and a chance for precipitation on Sunday
into Monday. The overall setup places upper level convergence
related to the left entrance region of an upper level jet over the
top of the region, resulting in large-scale subsidence and high
pressure over the area Friday and Saturday. Plenty of sunshine looks
to be in store with the feature rotating out of the area by late
Saturday. An incoming upper level low with a strengthening surface
low will then begin to move northeast towards the region on Sunday,
with a surface low forecast to develop as well. As it begins to move
towards our area, both the upper level and surface features weaken
as they become vertically stacked, with a significant range of QPF
solutions within GEFS/ECMWF ensemble members as a large
precipitation shield is present north of the surface feature within
most deterministic solutions. The overall QPF range within the GEFS
members places most members at a tenth of an inch or less up as high
as an inch and a half, with the model average around a quarter of an
inch. NBM populated chance PoPs from mid-Sunday to mid-Monday, which
looks good given the wide range of solutions that are still possible.
After FROPA Monday, conditions return to the status quo of weak high
pressure, general weak subsidence, and near to slightly below normal
temperatures to end the period. Another weak little system could
potentially bring a bit of precipitation on Wednesday, but that is
still too far out to take seriously at this point.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1145 AM CST Wed Mar 10 2021
A surface front lied across southeast Minnesota, and portions of
west central Wisconsin, south of Red Wing to Ladysmith. North of this
front, LIFR conditions prevailed with some VFR conditions between
the precipitation and drier air to the north. The main concern is
TSRA potential over the next few hours as TSRA are expected to
develop along this front and move northeastward rapidly. Although
these storms will likely be isolated with brief periods of heavy
rainfall, or perhaps a hailstone or two, the main aviation concern is
IFR/LIFR conditions continuing north of this frontal boundary. The
other concern is in the far northwest MPX CWA where a period of heavy
snowfall is likely from KMOX-KAXN-KBRD later today, and into the
evening. Currently, only KAXN is the only airport that will likely
receive several inches of snow. Elsewhere, as the precipitation
changes over to snow, accumulations should be less than an inch. By
the evening, winds will begin to increase and shift to the
west/northwest. Gusty winds will continue through the forecast period
with conditions slowly improving.
KMSP...
Timing of TSRA is the main concern but again, the storms will likely
be brief and last 15 mins. There is a potential of hail with the
storms this afternoon along with localized gusty winds. The best time
frame for the storms will occur between 21-01z. However, this is more
consistency with the forecast than confidence. TSRA currently
overhead will likely move off to the northeast by 18z, but anytime
this afternoon, TSRA are possible. IFR/MVFR conditions will last
through most of the TAF period with slowly improving conditions
Thursday afternoon.
/OUTLOOK FOR KMSP/
Fri...VFR. NW wind around 5 kts.
Sat...VFR. SW-W wind 5-10 kts.
Sun...VFR. E-ENE wind 10-15 kts.
&&
.HYDROLOGY...
Issued at 328 PM CST Wed Mar 10 2021
Some snow cover remains in our northern Wisconsin counties, as well
as frozen ground to a depth of 1 to 2 feet. Rainfall this afternoon
of an inch or more could cause minor flooding in the area,
particularly north of a line from Hudson to Chippewa Falls. Ponding
and lowland flooding would be the main threat and we will watch for
potential ice jams as well. Elsewhere, river levels throughout the
CWA will continue their typical spring rises and accelerate where
rainfall is heaviest, and while mainstem river flooding is not
expected, the rises will be noticeable.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Warning until midnight CST tonight for Douglas-Pope-
Stevens-Todd.
Winter Weather Advisory until midnight CST tonight for Chippewa-Lac
Qui Parle-Morrison-Stearns-Swift.
Wind Advisory from 7 PM this evening to 3 AM CST Thursday for
Dakota-Goodhue-Scott-Washington.
Wind Advisory until midnight CST tonight for Blue Earth-Faribault-
Freeborn-Le Sueur-Martin-Rice-Steele-Waseca-Watonwan.
WI...Wind Advisory from 7 PM this evening to 3 AM CST Thursday for
Barron-Chippewa-Dunn-Eau Claire-Pepin-Pierce-Rusk-St. Croix.
&&
SHORT TERM...MPG
LONG TERM...TDH
AVIATION...JLT
HYDROLOGY...CCSHazardous weather outlook, Mar 10, 2:12 PM CST, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 212 PM CST Wed Mar 10 2021 MNZ041>043-047>049-054>056-112015- Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift- Chippewa- 212 PM CST Wed Mar 10 2021 This Hazardous Weather Outlook is for portions of central Minnesota and west central Minnesota. .DAY ONE...Tonight. Heavy snow is expected this evening from west central into central Minnesota. Snowfall amounts of 5 to 7 inches are anticipated along and northwest of a line from Ortonville to Morris, Alexandria, and Staples. Snowfall amounts will fall off quickly to the east with amounts up to an inch possible as far east as a line from Montevideo to Melrose and Fort Ripley. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed, but snowfall reports are appreciated. MNZ060-062-063-067>070-075>078-082>085-091>093-WIZ014>016-023>028- 112015- Hennepin-Ramsey-Washington-Sibley-Carver-Scott-Dakota-Nicollet- Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin- Chippewa-Eau Claire- 212 PM CST Wed Mar 10 2021 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. A few severe thunderstorms will be possible from south central Minnesota into west central Wisconsin, including the southeast Twin Cities metro area between 3 pm and 9 pm. Large hail, damaging winds, and a tornado or two are possible with any storms that develop. Strong winds will develop behind a cold front tonight through much of the overnight hours from south central Minnesota into the Twin Cities metro area and western Wisconsin. Westerly wind gusts up to 50 mph are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed from mid afternoon through early evening today. MNZ044-045-050>053-057>059-061-064>066-073-074-112015- Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Kandiyohi- Meeker-Wright-Anoka-Yellow Medicine-Renville-McLeod-Redwood-Brown- 212 PM CST Wed Mar 10 2021 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. There is a chance of thunderstorms this afternoon. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Mar 10, 5:41 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
541 PM CST WED MAR 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL SOUTH ST. PAUL 44.89N 93.04W
03/10/2021 E1.25 INCH DAKOTA MN PUBLIC
VIA PHOTO.
&&
BPHLocal storm report, Mar 10, 5:47 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
547 PM CST WED MAR 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 2 W INVER GROVE HEIGHT 44.85N 93.08W
03/10/2021 M2.50 INCH DAKOTA MN STORM CHASER
LARGE CONGLOMERATE HAIL STONE VIA PHOTO.
MEASUREMENT IS FROM SPIKE TO SPIKE. LOCATION
ESTIMATED VIA RADAR.
&&
BPHLocal storm report, Mar 10, 5:48 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
548 PM CST WED MAR 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 SSE LAKE ELMO 44.96N 92.88W
03/10/2021 M0.70 INCH WASHINGTON MN TRAINED SPOTTER
&&
TDHLocal storm report, Mar 10, 5:52 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 PM CST WED MAR 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL SOUTH ST. PAUL 44.89N 93.04W
03/10/2021 M2.00 INCH DAKOTA MN PUBLIC
PHOTO WITH SEVERAL LARGE, SPIKED HAIL
STONES.
&&
BPHSpecial weather statement, Mar 10, 5:56 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
556 PM CST Wed Mar 10 2021
MNZ063-WIZ014-023-024-110030-
Washington-Polk-Pierce-St. Croix-
556 PM CST Wed Mar 10 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WASHINGTON...
NORTHWESTERN PIERCE...ST. CROIX AND SOUTH CENTRAL POLK COUNTIES...
At 556 PM CST, strong thunderstorms were clustered near Somerset, or
14 miles north of River Falls, moving northeast at 50 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
River Falls, Stillwater, Hudson, New Richmond, North Hudson, Bayport,
Amery, Afton, Somerset, Osceola, St. Croix Falls and Baldwin.
LAT...LON 4532 9236 4501 9226 4470 9270 4480 9279
4497 9277 4509 9289 4545 9260
TIME...MOT...LOC 2356Z 232DEG 43KT 4507 9270
ETASpecial weather statement, Mar 10, 6:23 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
623 PM CST Wed Mar 10 2021
MNZ061>063-070-110100-
Anoka-Washington-Dakota-Ramsey-
623 PM CST Wed Mar 10 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
DAKOTA...EAST CENTRAL ANOKA...WESTERN WASHINGTON AND RAMSEY
COUNTIES...
At 623 PM CST, strong thunderstorms were clustered over St. Paul,
moving northeast at 50 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
St. Paul, Eagan, Woodbury, Maplewood, Cottage Grove, Inver Grove
Heights, Roseville, Oakdale, Shoreview, White Bear Lake, Rosemount
and Lino Lakes.
LAT...LON 4477 9286 4475 9311 4484 9318 4501 9318
4530 9302 4529 9290
TIME...MOT...LOC 0023Z 211DEG 42KT 4494 9309
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 6:39 PM CST | Special Weather Statement | MPX | Barron | 51 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.